Narcan Withdrawal and Detox

Narcan Addiction Hotline

24/7, Toll-Free, Confidential

844-207-6576
Narcan is a brand name nasal spray used to reverse the effects of an opioid overdose. Also known by the generic name naloxone, Narcan has brought countless men and women back from the brink of death. But while Narcan has done an enormous amount of good, it’s important to keep in mind that like any drug, it carries with it some risks.

While it is impossible to become addicted to Narcan, it’s crucial for those using and distributing this medication to be aware of its possible side effects, including accelerated opioid withdrawal symptoms. If a person was recently administered Narcan and is experiencing withdrawal symptoms, undergoing detox in the comfort of a professional detox center can help keep them healthy and safe throughout the process.
Narcan is an invaluable tool for reversing opioid overdose. However, it’s important to keep in mind that this life-saving drug also comes with a few side effects, the most typical being severe withdrawal symptoms.

Some of the most common Narcan withdrawal symptoms include:

  • Tiredness
  • Restlessness
  • Nervousness
  • Stomach pain
  • Dizziness
  • Nausea
  • Slight fever
  • Chills
  • Body aches

Narcan withdrawal can sometimes cause particularly severe side effects, including:

  • Hallucinations
  • Irregular heartbeat
  • Seizures
  • Pulmonary edema
  • Coma
  • Loss of consciousness
Man withdrawing after receiving Narcan
It’s a common misconception that a person can become addicted to Narcan and withdraw from it. While many people who utilize Narcan experience withdrawal symptoms, these symptoms are actually associated with the particular opioid that the individual is dependent on, and was presumably overdosing on, when the Narcan was administered. In general, a Narcan withdrawal timeline matches with an opioid withdrawal timeline.

For short-acting opioids, withdrawal symptoms begin within 6–12 hours of the last use. For longer-acting opioids, withdrawal can take up to 30 hours to set in. Early symptoms may include muscle aches, agitation, difficulty falling or staying asleep, racing heart rate, fever, hypertension, anxiety and excessive sweating.

In most cases, withdrawal symptoms peak within 72 hours of discontinuing opioid use. The symptoms at this point are more severe than those experienced at the onset of withdrawal, and may include nausea, vomiting, stomach cramps, diarrhea, depression and intense drug cravings. While many of the physical symptoms of withdrawal fade within a few days, psychological symptoms may persist for a week or longer.

Repeated use of an opioid can actually change the way a person’s brain chemistry works. Over time, many people develop physical and psychological dependence to these substances. When use is discontinued, individuals may experience severe withdrawal symptoms. Detoxification is the body’s process of working through these withdrawal symptoms, with the goal of removing all traces of opioids from the body. While Narcan detox itself does not occur, administering Narcan to an individual can accelerate the withdrawal process of other opioids.
Doctor helping client through Narcan detox
Withdrawing from an opioid can be difficult, but with the right care, a person can undergo the detox process safely and successfully, and begin the working toward recovery. There are a broad range of detox options available, so it’s important to evaluate each carefully to ensure that you select the best one for your individual needs.

While some people opt for an at home detox, this method can be dangerous. If withdrawal symptoms become life-threatening, no medical personnel will be nearby to assist the person who is detoxing. Resisting the urge to use opioids can also be extremely difficult without professionals to keep the person detoxing accountable for their decisions.

Some people may try to use Narcan for opiate withdrawal. A dose of Narcan is thought to intensify and accelerate withdrawal symptoms, so that the overall detox period is significantly shorter. While this may be successful in some cases, the potential risks outweigh the benefits. Countless people have died attempting to shorten the detox process. Undergoing the process under professional supervision increases the chances of safely completing detox, and beginning recovery with a strong start.

Undergoing withdrawal symptoms in a professional treatment center can make the entire process significantly safer. While no Narcan detox centers exist, there are a number of options available to help you detox from opioids or other substances. In a formal medical detox setting, clients have access to care that addresses both the physical and psychological symptoms of withdrawal, all with 24/7 supervision from a team of physicians and clinicians.

If you or someone you love struggles with opioid addiction, comprehensive detox centers are available to provide care during treatment. A leading behavioral health care provider, The Recovery Village provides clients with a full continuum of substance use disorder treatments, including medical detox.  

The Recovery Village offers a broad range of opioid detox options at centers across the country.

  • The Recovery Village – Umatilla, Florida
  • Orlando Recovery Center – Orlando, Florida
  • The Recovery Village Palmer Lake – Palmer Lake, Colorado
  • The Recovery Village Ridgefield – Ridgefield, Washington
  • The Recovery Village Columbus – Columbus, Ohio
  • Next Generation Village – Sebring, Florida
  • The IAFF Center of Excellence – Upper Marlboro, Maryland

Ready to get started? Reach out to a representative at The Recovery Village today to explore your options, learn more about treatment and take the first step toward a better life. We look forward to hearing from you.

Narcan Withdrawal and Detox
How Would You Rate This Page?